North Dakota, 2005Lightning Strike in North Dakota, July 16, 2005
July 16, 2005 · NWS BIS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 3:00 AM CST, 8 hours earlier.
Area forecast discussion, Jul 16, 3:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT SAT JUL 16 2005
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
MODELS INDICATE BUILDING MID LEVEL CAP OVER THE WESTERN DAKOTAS AND
EASTERN MONTANA THIS MORNING. ONGOING WIDELY SCATTERED CONVECTION IN
MONTANA MOVING EAST - EXPECT THIS IS HIGH BASED AND WILL WEAKEN AS
IT MOVES EAST. WILL NOT PUT IN PRECIP THIS MORNING.
THE SURFACE TROUGH IS CURRENTLY OVER EASTERN MONTANA AND IS EXPECTED
TO ENTER THE WESTERN PART OF THE STATE AROUND NOON TODAY AND
PROGRESS SLOWLY EAST ALMOST INTO CENTRAL NORTH DAKOTA. THAT
SAID...FIRST CONCERN IS FIRE WEATHER. EXPECTING SOUTH WINDS WITH
DEWPOINTS IN THE 50S TO NEAR 60 IN THE WEST WITH TEMPERATURES
CLIMBING INTO THE UPPER 80S/LOWER 90S...THEN WINDS SWITCH TO THE
WEST AND TEMPS RISE INTO THE 90S AND AROUND 100 WITH RELATIVE
HUMIDITIES DROPPING TO 15 TO 25 PERCENT...THEN WINDS BECOME
NORTHWEST AROUND 20 MPH DURING THE EVENING. ALSO EXPECTING A CHANCE
OF SEVERE THUNDERSTORMS. WILL ISSUE A RED FLAG WARNING FOR WESTERN
COUNTIES FOR THIS AFTERNOON AND EVENING.
THERE IS A CHANCE OF THUNDERSTORMS IN THE WEST AND NORTH CENTRAL
THIS AFTERNOON ALONG AND BEHIND THE TROUGH AND NORTH CENTRAL SHERE
THE CAP MAY BE JUST WEAK ENOUGH TO HAVE THUNDERSTORMS DEVELOP. KEPT
CHANCES THIS EVENING AND OVERNIGHT AS THE TROUGH ADVANCES AND AS THE
CAP BREAKS DOWN...MENTIONING SEVERE DURING THE EVENING.
NEXT CONCERN IS WINDS BEHIND THE TROUGH...ESPECIALLY IN THE
SOUTHWEST WHERE H850 WINDS ARE NORTHWEST AROUND 50 KNOTS AT 12Z
SUNDAY. WILL ISSUE WIND ADVISORY FOR LATE TONIGHT AND INTO SUNDAY
MORNING FOR THE FAR SOUTHWEST.
STILL A CHANCE OF THUNDERSTORMS SUNDAY WITH H500 TROUGH MOVING
THROUGH.
BY MONDAY...COOLER AIR WILL BE IN PLACE WITH HIGHS IN THE LOW 80S
AND LOWS DOWN IN THE 50S.
.LONG TERM...TUESDAY THROUGH SATURDAY...
LOW AMPLITUDE FLOW ALOFT WILL RESULT IN WEAK UNCERTAIN SURFACE
FEATURES. MODELS SHOW A FAST MOVING SHALLOW SHORT WAVE PASSING
THROUGH THE REGION WEDNESDAY NIGHT...BUT MOST OF THE ENERGY WILL BE
IN CANADA. WILL KEEP THE BIS CWA DRY THROUGH THE PERIOD.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING WEST THIS AFTERNOON AND EVENING.
WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING.
&&
VINING/LM
Hazardous weather outlook, Jul 16, 4:35 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
535 AM CDT SAT JUL 16 2005
NDZ001-009-017-018-031>033-171033-
BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...
WATFORD CITY...MEDORA AND BEACH
535 AM CDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.
AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
NDZ040-041-043-044-171033-
ADAMS-BOWMAN-HETTINGER-SLOPE-
INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER
535 AM CDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.
AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR
SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033-
BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-
LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE-
RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
535 AM CDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
VINING
Lightning, Mercer
- When
- July 16, 11:00 AM CST
- Where
- Mercer County, Hazen
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Home struck by lightning. Blew out the TV, VCR, and telephone. Plaster in the bathroom was knocked off the walls. An electircal outlet on the outside of the home had the cover on it blown off and thrown 15 feet. The plug outlet was no longer usable.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Pennsylvania, July 16, 200513 injured · 1 event
- Lightning Strike in Michigan, July 16, 2005$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464503.